Submit Manuscript  

Article Details


Immune Checkpoint Inhibitors-related Rheumatic Diseases: What Rheumatologist Should Know?

[ Vol. 15 , Issue. 3 ]

Author(s):

Fusun Gediz and Senol Kobak*   Pages 201 - 208 ( 8 )

Abstract:


Immune checkpoint inhibitors are revolutionized drugs for cancer immunotherapy in the last years. The mechanism of action of CPIs including the limitation of the activation of Tcells, and thus enhancing the self-immune response against tumour cells. Checkpointinhibitors( CPIs) may dysregulate the immune system, resulting in some toxicities. These toxicities or side effects are called Immune-related Adverse Events (IRAEs) that can potentially affect any organ and tissue. Rheumatic diseases due to checkpoint inhibitors are also reported in the literature. The spectrum of rheumatic manifestations are quite wide; the most common are arthralgia/arthritis, myalgia/myositis, polimyalgia rheumatica, lupus, rheumatoid arthritis, Sjögren’s syndrome. At the same time, these drugs can also cause an exacerbation of known rheumatologic disease. Treatment approaches for developing rheumatic findings due to checkpoint inhibitors should be multidisciplinary. There should be a close relationship between oncologists who follow-up these patients and rheumatologists. The rheumatic manifestations should be defined and treated early. In general, the musculoskeletal side effects are transient and may regress after stopping CPIs. The most commonly used medications are corticosteroids. Immunosuppressive drugs (HQ, MTX, anti-TNF-alpha, anti-IL-6) should be preferred when treatment is unresponsive or as steroid-sparing agents.

The aim of this review was to evaluate the checkpoint inhibitors-related rheumatologic findings and therapeutic strategies in light of recent literature data.

Keywords:

Immune-checkpoint inhibitors, rheumatic diseases, features, treatment, approaches, therapeutic strategies.

Affiliation:

Department of Hematology, Transplantation Unit, Izmir Training and Research Hospital, Bone Marrow, Izmir, Department of Rheumatology, Istinye University Faculty of Medicine, Liv Hospital, Istanbul

Graphical Abstract:



Read Full-Text article